Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 178, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2004, 5:27 PM CDT for Jefferson County, Stephens County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 5:27 PM CDT (22:27 UTC)
- Expired
- Apr 23, 2004, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, OK, Stephens County, OK
The radar
The Altus AFB radar (KFDR), 108 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 12:15 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 23, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 10.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1004 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
955 WUUS54 KOUN 232227 SVROKC OKC067-137-232315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 527 PM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHERN OKLAHOMA STEPHENS COUNTY IN SOUTHERN OKLAHOMA * UNTIL 615 PM CDT * AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS NEAR COMANCHE...NEAR WAURIKA LAKE AND 5 MILES SOUTH OF BRAY. THE STORMS WERE MOVING EAST-NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE ADDINGTON...BRAY...COMANCHE... LOCO...VELMA...WAURIKA AND WAURIKA LAKE. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS OF 70 MPH ARE LIKELY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS... DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL. LAT...LON 3463 9789 3414 9815 3423 9757 3468 9755 $$ ...SPEG.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:45 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 23, 3:45 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT FRI APR 23 2004 .DISCUSSION... SEVERE THUNDERSTORMS AND HEAVY RAIN WILL INFLUENCE THE AREA OVERNIGHT AS A SURFACE LOW OVER WEST TEXAS LIFTS NORTHEASTWARD THROUGH THE AREA. FLOOD WATCH ISSUED EARLIER TODAY HAS BEEN EXPANDED TO INCLUDE A FEW MORE COUNTIES WEST OF THE INITIAL WATCH. AREAS OF DENSE FOG WILL LIKELY DEVELOP OR EXPAND NORTH OF THE FRONTAL BOUNDARY LATER TONIGHT AS WARMER TEMPS/HIGHER DEWPOINT ADVECT OVER COOL AND WET GROUND. MOST OF THE RAIN SHOULD END BY MIDDAY SATURDAY AS DEEP MOISTURE SHIFTS EAST OF THE AREA AND LIFT DIMINISHES. SUBSIDENCE AND A MORE STABLE AIRMASS WILL THEN INFLUENCE THE AREA SUNDAY THROUGH WEDNESDAY...BEFORE ANOTHER LONGWAVE TROUGH DEVELOPS OVER THE WESTERN UNITED STATES. MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT IN A CANADIAN AIRMASS EJECTING SOUTHWARD BY THE END OF THE WEEK...WITH MUCH COOLER HIGHS EXPECTED OVER NORTHWEST OR NORTHERN PARTS OF THE AREA BY LATE THURSDAY OR FRIDAY. CHANCE POPS APPEAR WARRANTED THIS TIME AS WELL. .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 61 66 50 71 / 100 90 20 0 HOBART OK 50 62 49 72 / 90 30 10 0 WICHITA FALLS TX 58 69 52 74 / 100 40 20 0 GAGE OK 45 55 45 71 / 60 40 10 0 PONCA CITY OK 56 63 49 69 / 100 100 30 0 DURANT OK 69 76 55 73 / 70 90 40 0 .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLOOD WATCH TONIGHT MOST OF OKLAHOMA EXCEPT EXTREME WESTERN AREAS. TX...FLOOD WATCH TONIGHT ALL BUT FOARD/HARDEMAN/KNOX COUNTIES JAMES
Hazardous weather outlook, Apr 23, 12:09 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 23 2004
OKZ004>048-050>052-TXZ083>090-241200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK
TO THE NORTH OF THE MODERATE RISK ACROSS THE REMAINDER OF WESTERN
NORTH TEXAS AND MUCH OF OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM TRUSCOTT TO
VERNON TEXAS... TO PAULS VALLEY OKLAHOMA TO DURANT OKLAHOMA. THE
SLIGHT RISK AREA IS NORTH OF THE MODERATE RISK AND COVERS THE
REMAINDER OF THE AREA.
TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY FROM 3 PM THROUGH THE EVENING
HOURS.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 70 MPH ARE EXPECTED IN
THE MODERATE RISK AREA... ALONG WITH THE POTENTIAL FOR TORNADOES. IN
THE SLIGHT RISK AREA...HAIL TO THE QUARTERS AND WINDS TO 70 MPH
ARE EXPECTED.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS FROM MID AFTERNOON THROUGH THE EVENING
HOURS.
DISCUSSION...
A WARM FRONT CONTINUES TO MOVE SLOWLY NORTH ACROSS WESTERN NORTH
TEXAS AND SOUTHERN OKLAHOMA AND EARLY THIS AFTERNOON EXTENDS FROM
NEAR CROWELL TEXAS TO FREDERICK AND SEMINOLE OKLAHOMA. THE AIRMASS
TO THE SOUTH OF THIS BOUNDARY IS QUITE UNSTABLE. SOME OF THIS
UNSTABLE AIR IS MOVING ABOVE THE WARM FRONT AND SHOWERS AND
THUNDERSTORMS DEVELOPED IN NORTHERN OKLAHOMA THIS MORNING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
AFTERNOON. ACROSS NORTHERN OKLAHOMA... THESE THUNDERSTORMS WILL
REMAIN ELEVATED OVER THE SHALLOW COOL AIR NORTH OF THE FRONT... BUT
WILL STILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL TO THE
SIZE OF QUARTERS. FARTHER SOUTH... THE INSTABILITY AND WIND SHEAR
WILL SUPPORT SUPERCELL THUNDERSTORMS NEAR AND SOUTH OF THE WARM
FRONT. THUNDERSTORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING
LARGER HAIL IN ADDITION TO DAMAGING WINDS AND ISOLATED TORNADOES
WILL BE POSSIBLE.
ALTHOUGH THE THREAT OF SEVERE WEATHER WILL DECREASE BY LATE
EVENING... AS THE UPPER LEVEL LOW CONTINUES TO AFFECT THE AREA
OVERNIGHT... SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE. LARGE HAIL
WILL BECOME THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...DUE TO SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY
RAIN FROM ADDITIONAL THUNDERSTORMS OVERNIGHT. A FLASH FLOOD WATCH
IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL POSSIBLY BE ONGOING SATURDAY MORNING ACROSS MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS AS THE SLOW MOVING UPPER LEVEL
LOW MAKES ITS WAY EAST ACROSS THE SOUTHERN PLAINS. THE POTENTIAL
WILL EXIST BY SATURDAY AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA FOR SOME OF THESE STORMS TO BE ACCOMPANIED BY LARGE HAIL.
THUNDERSTORMS RETURN TO THE FORECAST NEXT THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
26In the hours before
Local storm report, Apr 23, 5:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL DUNCAN 34.52N 97.97W
04/23/2004 1.75 INCH STEPHENS OK AMATEUR RADIO
REPORTED NEAR DUNCAN AIRPORT.
&&
KTLocal storm report, Apr 23, 5:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL MEDFORD 36.81N 97.73W
04/23/2004 1.75 INCH GRANT OK CO-OP OBSERVER
HAIL COVERED THE GROUND.
&&
KTLocal storm report, Apr 23, 5:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL JEFFERSON 36.72N 97.79W
04/23/2004 0.88 INCH GRANT OK CO-OP OBSERVER
&&
KTLocal storm report, Apr 23, 5:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
523 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0522 PM FLASH FLOOD DUNCAN 34.52N 97.97W
04/23/2004 STEPHENS OK AMATEUR RADIO
SPOTTER REPORTED ESTIMATED THREE FEET OF WATER OVER HW 81
IN SOUTH DUNCAN.
&&
KTLocal storm report, Apr 23, 5:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL OKEENE 36.12N 98.32W
04/23/2004 0.75 INCH BLAINE OK CO-OP OBSERVER
HAIL COVERED THE GROUND.
&&
KTLocal storm report, Apr 23, 5:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL POND CREEK 36.67N 97.80W
04/23/2004 1.00 INCH GRANT OK EMERGENCY MNGR
REPORT RELAYED BY PONCA CITY EOC.
&&
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 45 min |
| Apr 22, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 47 min |
| Apr 22, 11:40 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 35 min |
| Apr 23, 12:24 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 51 min |
| Apr 23, 1:56 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 34 min |
| Apr 23, 1:57 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 48 min |
| Apr 23, 2:04 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major | 26 min |
| Apr 23, 2:27 PM CDT | Severe Thunderstorm Warning | OUN | Major | 48 min |
| Apr 23, 2:43 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
| Apr 23, 2:56 PM CDT | Tornado Warning | OUN | Cotton, Tillman | 49 min |
| Apr 23, 3:15 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major | 45 min |
| Apr 23, 3:19 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 41 min |
| Apr 23, 3:44 PM CDT | Tornado Warning | OUN | Cotton | 46 min |
| Apr 23, 3:50 PM CDT | Severe Thunderstorm Warning | OUN | Major | 40 min |
| Apr 23, 3:54 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 51 min |
| Apr 23, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Stephens | 47 min |
| Apr 23, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield | 35 min |
| Apr 23, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 46 min |
| Apr 23, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 31 min |
| Apr 23, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| Apr 23, 4:52 PM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Apr 23, 5:11 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 49 min |
| Apr 23, 5:15 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 30 min |
| Apr 23, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 37 min |
| Apr 23, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 45 min |
| Apr 23, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 33 min |
| Apr 23, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 52 min |
| Apr 23, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 17 min |
| Apr 23, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| Apr 23, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 47 min |
| Apr 23, 6:33 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 27 min |
| Apr 23, 6:37 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 23 min |
| Apr 23, 6:50 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 40 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.